Vitamin D supports immune function, the hardening, growth and remodelling of bones, and the absorption of magnesium. But an overdose can lead to an adverse reaction.
Stepping outside of your home can result in vitamin D formulating in your body.
Direct contact sunlight enables the skin to create this much needed vitamin.
It’s also available in the foods you eat, such as salmon, red meat and egg yolks.
- Vitamin B12 deficiency symptoms: The sign in your vision
And then there’s vitamin D supplements that are readily available to buy.
So how do you know if you’re suffering from a vitamin D overdose?
The NHS confirmed that from late March to September, “most people should be able to get all the vitamin D they need from sunlight on their skin”.
But, in combination with diet and supplements, certain symptoms of an overdose can appear.
The toxicity threshold is thought to be 200ng/mL and above, and hypercalcemia may result.
Hypercalcemia is an excess of calcium in the bloodstream, which can lead to complications.
One such complication is leaving a metallic taste in the mouth.
Another is an irregular heartbeat, as well as continuous headaches and loss of appetite.
Moreover, some people may experience muscle weakness, unexplained exhaustion, irritability and anxiety.
The NHS stated: “High calcium levels can lead to rapid kidney failure, loss of consciousness, coma, or serious life-threatening heart rhythm abnormalities.”
Long-term or excessive consumption of vitamin D supplements or foods can lead to toxicity.
Even when you stop popping vitamin D pills, it may take months for the effects of toxicity to fully wear off.
- Vitamin B12 deficiency: When the body can’t take it
Also, vitamin D supplements aren’t suitable for everybody – even during the winter months.
This is because the supplement can interact with certain types of medication.
For instance, people on cholestyramine – to treat high cholesterol – should be wary of vitamin D supplements.
Another example is people taking phenobarbital or phenytoin to treat epilepsy.
This is why it’s important to speak with your doctor before taking vitamin D supplements.
Some medical conditions can increase a person’s sensitivity to vitamin D.
These include cancer, Williams syndrome, sarcoidosis and primary hyperthyroidism.
Do note that vitamin D toxicity can cause a wide range of symptoms that will be unique to each individual.
Source: Read Full Article